Get your Health question answered in 3 easy steps

163 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

On medicine for anxiety and panic disorder. Any risk for heart related problem?

Answered by
Dr.
Dr. Ashish Mittal

Psychiatrist

Practicing since :2004

Answered : 1856 Questions

default
Posted on Fri, 15 Mar 2013 in Anxiety and Stress
Question: I am a 38 year old male who has dealt with an anxiety disorder all my life. I've been on 20mg of Cipralex for about 3 years now and it has helped control panic attacks. I was on Paxil for 8 years before this and weaned off them thinking I was better. When the panic attacks and anxiety returned, affecting my quality of life, I went back to the Doctor and was prescribed Cipralex. The Doctor indicated that most people only stay on 10mg of this drug for a short while. My opinion though is that with my past experience quiting Paxil and having the panic attacks return, it doesn't make sense to me to ever come off it. However, I have been reading about health related heart problems and this has me concerned. Do I risk future heart problems, or go back to living with daily panic attacks and anxiety? This is an expensive drug, but I was told it was one of the better drugs for anxiety. Once in a blue moon I have felt the odd heart tingle, but it doesn't last long enough to hardly think about. Only side affects I've experienced the last little while are dry mouth in the morning. Also noticed carbonated drinks don't seem to agree with me too well. What are you telling your patients to do with this drug? Looking for a second professional opinion.
doctor
Answered by Dr. Ashish Mittal 1 hour later
Hello,
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

From your history it is apparent that you have anxiety and panic disorder. Anxiety and panic disorder occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. These disorders are chronic (long term) illness like Hypertension and Diabetes. Treatment control symptoms of illness and in most of the cases symptoms reemerge after stoppage of treatment. So, these medicines need to be continued for years like you have received.

Paxil contain paroxetine and cipralex contain escitalopram. Both medicines belong to same class of medicines, that is SSRI (selective serotonin reuptake inhibitors). Both are very good medicines for anxiety and panic.

Although there is long list of side effects (like each medicine) but clinically these medicine are very safe. There is no causal relationship between cardiac illness and these medicines.

Anxiety itself can cause palpitation and twitching in chest due to muscle spasm. So, there is no need for worry. If you have doubt, you can have electrocardiogram to rule out any cardiac problem.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashish Mittal 21 minutes later
Thank you for your advise and reassurance in relation to cardiac illness. The last time I saw my Doctor (December) he suggested I consider reducing Cipralex from 20mg a day to 10mg a day since that is the "usual" dose. I am not sure why he suggested this (other than the cost savings) since we determined after trying the 10mg for three months three years ago that it wasn't quite enough. The 20mg has been working very well for me and I hate to fix something that isn't broke.

Out of curiousity, if I were to decrease to 10mg, what is the best method of doing so? I have a pill cutter, but do I suddenly cut the 20mg in half and take 10mg a day, or should I take 10mg one day and 20mg the next for a couple weeks, then to 10mg a day? What are the common withdrawl symptoms when reducing this drug dosage?
doctor
Answered by Dr. Ashish Mittal 37 minutes later
Hello again,
Thanks for follow up.

I can understand your concern. When anxiety symptoms controlled for years, in such cases medicines doses can be reduced, like your doctor is planning currently.

But same time we should monitor symptoms of anxiety/panic due to risk of recurrence of anxiety symptoms during drug tapering. If they reemerge then we have to give previous dose of medicine on which patient was well (20mg cipralex).

While tapering doses we need to be slow and watchful. In my view, first take 15 mg (10+5 mg) for 1 month, then if you are well, medicine can be reduced further to 10mg per day. There is no difference taking half of 20mg or 10mg tablets, but i would favor single 10mg tablet due to convenience. There will be no withdrawal on slow tapering as mentioned above.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication

Recent questions on  Escitalopram oxalate

doctor1 MD

Hello Dr, I am a 34 year old married man with a 4 year kid and a successful professional career. I was diagnosed with Generalized Anxiety Disorder and my condition was relatively severe during XXXXXXX 2016 period. There has been some improvement...

doctor1 MD

I have been wearing a fitbit for about 3years and according to it, I don't get more than 4 hours of sleep a night. As a RN myself, I am skeptical, however the restlessness that it logs is astounding. My family has witnessed my tossing and turning...

doctor1 MD

Hello - I have been taking Escitalopram Oxalate 10 mg & Trazadone Hcl 50 mg for several years for sleeplesness, and want to wean myself off of them. I have read recently of their long-term negative effects. How can I safely stop taking them?

doctor1 MD

HI, I have been taking: Escitalopram oxalate 10 mg in the morning and trazo-done 50mg (but I break them in half) at night. After 7 weeks my doctor prescribed Bupropion hydrochloride extended-release (XL) 150 mg to take in the morning. I took Bupropion 2 day in a row then stopped, because I injured my ankle and was given a 2 week supply of Hydroco/acetaminop 325mg (which I also only take half every 6 hours). I m a little (a lot) concerned about the interactions between all the drugs. what should I take or not take? Also, I m a moderate social drinker. Should I not drink while taking any of these medications. Thanks.

doctor1 MD

Dear Sir I am 37 years old and I have depression for last 10 years.And nerves of my head get stressed.Currently I am taking following medecines- 1. Tab. Duzela -30 mg ( Containing Duloxetine Hydrochloride) one in the morning and one in night 2 tab.Lithosun- SR ( Lithium Carbonate-400 mg) one in the morning and one in night 3 Tab. Mirtaz -15 ( mirtazapine -15 mg) one in the night 4.Tab. Lametec -50 mg ( lamotrigine-50 mg) one in morning and one in night 5 Tab. Cipralex-10 ( containing- Escitalopram Oxalate -10 mg) one tab in the morning Pl. suggest me

doctor1 MD

Hi, Im taking lexapro,concerta and I just started abilify.. I do not want to take lexapro anymore,because of the fact I have no sex drive. can I just take concerta and abilify? concerta hepls me the most with focus ,energy and mood, not sur about abilify yet. just started it. I want to give it time to work.

doctor1 MD

hi ......iam 22 year old.....and from two year iam suffering from headache and then i consult with neurophysician....and according to him i have a disease by name... type a personality panic attack (brilliant student) and he give me just single tablet cipralex ...for 3 month.......and now iam feeling well but again little bit feeling same condition.......please give me some idea ehat should i do